My tsh came back as borderline hypothyroid (something around 5.0 or so). I was prescribed 25 mcg of Levothyroxine. After a couple subsequent tests, it was still borderline and then I was prescribed 50 mcg. It is now down to around 3.0. My question is, I feel pretty much about the same, except my hair has fallen out more and has now become dry and brittle, and my scalp itches like crazy sometimes. My hair was in better shape before taking this. Has any one else had this problem? I am about ready to quit taking this to see if things improve. I'm starting to think I'm just allergic to this medication? Any ideas/suggestions?
The first step is to get to an endocrinologist. There are other thyroid supplements that could be used. The normal TSH now is 0.3 to 3. I seriously doubt your allergic to it, first the hair problem is not an allergic type reaction. It is very unusual for your hair to get worse when you have the right amount of thyroid, usually its the other way around. The lady I take care of was losing her hair while she was lacking thyroid hormone. It got much better when she started treatment.
Hi Jellybean and welcome to the site. My first thing is to tell you to definitely NOT stop taking your medication. You're actually on an extremely small dose, but quitting will just make your thyroid levels rebound and you'll end up feeling worse than you do. Unfortunately, increased hair loss and dry, itchy skin are side effects of the disease. It took them well over a year to get my levels to where they were supposed to be. And until they were, it seemed like I lost more hair in a day than I used to in a month. But as my levels evened out, so did my hair loss. But stress will still cause the problem to worsen until things calm down.
As for the dry, itchy skin - I could bathe in a vat of moisturizer in the morning and still have more scales than a fish by evening! The only thing I can tell you there is to buy a good skin moisturizer and perhaps try a moisturizing shampoo and conditioner for your hair and scalp. If it's bad enough there are prescriptions for your scalp that your dr could help you out with.
Well wasn't I just the bearer of good news and glad tidings!!! Truthfully, your body will adjust and some of this will subside. It just takes a little time and a lot of patience. Wow, I think I'll stop now before you decide to hate me forever... I really do hope you start to feel better soon! :)
Both writers above are 100% correct. Never stop a med prescribed by a doc. Stay on your dose and get it adjusted. I totally agree with the scales skin. I am using a cream called Complex 15. Around here you have to have the pharmacist order it. Not very expensive. Extremely hydrating. I use it on face and hands. Rest of me I just tend to ignore. I told my hubby I am one big piece of dandruff.
Getting ill makes changes in our lives. Things don't always go back to the same. We adapt as we can and accept what it is. Disappointing? Sure, but so is getting older, poison ivy and boring TV shows. Some we can choose and some we can't. Your endocrinologist ought to be your best friend. You will need that doc's help for the rest of your life. It takes a long time to adjust hormones. Base it on how you feel and discuss with your doc. It will be ok. Be sure to take a list of your symptoms when you go.
Hi jellybean -
I want to add here that when I was on synthetic thyroid, I got sicker instead of better. I was on both Synthroid and Levo and I want to ensure that you should be getting your thyroid from an endocrinologist who specializes in conditions relating to the endocrine system... those adrenal glands and that tiny little thyroid that makes all the difference in how one feels. The wrong medication (the synthetics) have been known to also cause liver problems and other anomalies (like hair loss) if given too much, too little or just wrong type. That happened to me when a rheumatologist thought it would be a great idea to help me lose weight by adjusting my thyroid medicine in both type and dose. Really got very sick and had to be taken off of that and had a toxic liver that wasn't real happy with my doctor's approach to weight lose. I thought I was gonna die!! Don't just stop though... you could get really sick but get yourself help with a doctor who will work with you, like an endocrinologist... if you are seeing one... then get to another one quick or ask your doctor what is going on because you are having side affects you shouldn't be having!!!
My newest endocrinologist approved of the thyroid medicine I was trying to get a hold of from the book I recommend below which is Westroid and it can only be compounded any more. What a world of difference it made for me and it has to be given slowly at first for the body to adjust to it. You don't just throw a body on the same dose as for synthetic. The body utilizes the two types differently. The natural thyroid medicine, if given too strong right off the bat can cause the body to crash. Most doctors don't even know or understand that concept except for the endo doctors. And, not all of them agree any way.
Being an advocate for your own health and care is important, too. I wanted my doctors to work with me and respect me as a person and not just as another "body" without a care or concern for the person in front of them. That was a hard road because a lot of doctors don't respect you and don't like being questioned. I have had that displeasure as well. I don't want anyone giving me something without explaining all the ins and outs of it and how it is going to affect me in the long run. If your doctor doesn't have the time to explain... boy would I find another one who did.
I also told my doctor about this book I had been reading and had lots of questions regarding symptoms that mimic illnesses when it was hypothyroidism all along. That, too, was an eye-opener and the book is an easy read. It is:
THYROID POWER: 10 STEPS TO TOTAL HEALTH... the amazing program to help millions conquer fatigue - depression - overweight - and other chronic conditions. Authors are a husband and wife team who reside in Florida, I believe. Richard L. Shames, M.D. and wife Karilee Halo Shames, R.N., PhD.
This book is really inexpensive and can be gotten through amazon, for instance, and for around $2-$3 bucks for less.
I swear if I hadn't gotten a hold of this book, I would be treated for another ugly disease instead of what I am dealing with. My endocrinologist loved this book and the part of the book that is written specifically for doctors in a question and answer type forum. It was an eye-opener, but written for all of us to understand. Gosh, I keep this book on hand because I keep finding new things of interest to unravel, and study.
I know every "body" is different and not everyone can take the synthetic over the compounded or natural version and vice averse.
This is a LOT OF FOOD FOR THOUGHT and sorry for the novel-length answer. The thyroid issues are one near and dear to my heart and I like to study it and analyze the problems related to it. I wish you better health, a fabulous doctor to help you and know that you have people here who care, too! Please keep us informed so we an support you and hope all of these answers have helped you rather than confuse you more.
If you are having trouble getting another "natural" thyroid, aside from Amour Thyroid, which I believe is the gold standard of thyroids, (but endo's don't like to prescribe it because it is natural, made from cows, not synthetic), there is another thyroid out there called Tirosent. It doesn't come in all the actual doses of the more popular synthetics, but it is as close to natural as you can get, and not too expensive. I have to take a fairly high dosage... 175, so I have to order .100, and then .075, which then costs me twice as much. The boxes are approx. 23.00/28 days worth. It's worth a try, and perhaps your doctor has samples just to make sure that it works.
Regardless, I hope that you are seeing an endocrinologist, and not just a regular internets. They tend to under treat thyroid problems.
Best of luck to you!! Hopefully you will be feeling better soon!
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 8 Apr 2013 • 3 answers
Posted 25 Aug 2013 • 1 answer
Posted 30 Aug 2013 • 1 answer
Posted 7 Oct 2015 • 2 answers
Posted 19 Feb 2016 • 0 answers